Alert archive / Texas / Tornado Warnings in 2015

Tornado Warning 27, NWS Houston/Galveston, TX

June 16, 2015Colorado County, Jackson County, Wharton County, Texas

NWS Houston/Galveston, TX issued this tornado warning at Jun 16, 2015, 6:53 PM CDT for Colorado County, Jackson County, Wharton County, Texas. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 16, 2015, 6:53 PM CDT (23:53 UTC)
Expired
Jun 16, 2015, 7:30 PM CDT
In force
37 min
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon

Counties Colorado County, TX, Jackson County, TX, Wharton County, TX

The radar

The Houston radar (KHGX), 148 km from the middle of the area, began a volume at 23:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 16, 1:01 PM CDTTornado WatchSPC11 hr

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 11.9 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2015-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 777 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2015-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
777 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
568 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-34 m²/s²
0-3 km storm-relative helicity
-17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

896 
WFUS54 KHGX 162353
TORHGX
TXC089-239-481-170030-
/O.NEW.KHGX.TO.W.0027.150616T2353Z-150617T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
653 PM CDT TUE JUN 16 2015

THE NATIONAL WEATHER SERVICE IN LEAGUE CITY  HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTH CENTRAL COLORADO COUNTY IN SOUTHEASTERN TEXAS...
  WEST CENTRAL WHARTON COUNTY IN SOUTHEASTERN TEXAS...
  NORTH CENTRAL JACKSON COUNTY IN SOUTH CENTRAL TEXAS...

* UNTIL 730 PM CDT
    
* AT 652 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS STORM WAS LOCATED
  NEAR SPEAKS...OR 13 MILES NORTH OF EDNA...AND MOVING NORTHEAST AT 
  35 MPH. PUBLIC REPORTS TO THE SHERIFFS DEPARTMENT OF A CAR PORT 
  DAMAGED AND MOTORIST OFF THE ROAD NEAR MORALES.

* LOCATIONS IMPACTED INCLUDE...
  CORDELE AND LOUISE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST
FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF YOU ARE IN A MOBILE
HOME OR OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND
PROTECT YOURSELF FROM FLYING DEBRIS.

MOTORISTS SHOULD NOT TAKE SHELTER UNDER HIGHWAY OVERPASSES. IF YOU
CANNOT SAFELY DRIVE AWAY FROM THE TORNADO...AS A LAST RESORT...EITHER
PARK YOUR VEHICLE AND STAY PUT...OR ABANDON YOUR VEHICLE AND LIE DOWN
IN A LOW LYING AREA AND PROTECT YOURSELF FROM FLYING DEBRIS.

HEAVY RAINFALL MAY OBSCURE THIS TORNADO. DO NOT WAIT TO SEE OR HEAR
THE TORNADO. TAKE COVER NOW.

&&

LAT...LON 2929 9663 2939 9645 2917 9631 2904 9667
      2918 9677
TIME...MOT...LOC 2352Z 238DEG 32KT 2917 9665 

$$

!KP!

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this tornado warning went out at Jun 16, 6:52 PM CDT, 1 minute earlier.

Area forecast discussion, Jun 16, 6:52 PM CDT, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
652 PM CDT TUE JUN 16 2015

.DISCUSSION...
SEE THE 00Z AVIATION DISCUSSION BELOW.

40

&&

.AVIATION...
THE WORST IMPACTS FROM TROPICAL STORM BILL ARE EXPECTED TO BE
WINDS AND RAIN AT KGLS...KLBX...AND KCLL TONIGHT. AS THE STORM
CONTINUES TO MOVE INLAND THE MAIN RAIN AREA SHOULD CONTRACT TOWARD
THE CENTER WITH POSSIBLY A BAND FEEDING INTO THE SYSTEM FROM THE
GULF THAT MAY AFFECT THE OTHER SITES. ALL OF THE MODELS HAVE THIS
SCENARIO BUT LIKED THE NAM12...RAP13...AND THE HIGH RESOLUTION
ARW/NMM. THE OTHER GLOBAL MODELS WERE TOO FAR TO THE EAST.

WILL NEED TO KEEP AN EYE ON THE BAND OF THUNDERSTORMS THAT WERE
OVER THE GULF OFFSHORE OF MATAGORDA. AT ITS CURRENT TRAJECTORY...
IT MAY MOVE MORE TO THE EAST AND AFFECT THE AIRPORT SITES LATER
THIS EVENING AND OVERNIGHT. OTHERWISE...A MORE CORE RAIN EVENT
WILL LEAD TO LESS RAIN AND WIND FOR THE METRO HOUSTON AIRPORTS...
KCXO...AND KUTS OVERNIGHT TONIGHT. ON WEDNESDAY DO EXPECT MORE
RAIN BANDS TO AFFECT ALL SITES. HOWEVER TIMING WILL BE THE ISSUE.

40

&&

.PREV DISCUSSION... /ISSUED 416 PM CDT TUE JUN 16 2015/

DISCUSSION...
TS BILL MOVING NORTH FINALLY AND FILLING QUICKLY FROM 999 TO 1002
MB AS OF 3 PM. STILL HAVE TROPICAL STORM FORCE SUSTAINED WINDS
REPORTED ON OFFSHORE PLATFORMS (OF COURSE THESE ARE ELEVATED
COMPARED TO STANDARD SENSOR HEIGHTS) WITH SUSTAINED 20-30 KNOT
AROUND FREEPORT TO GALVESTON BAY AND GUSTS 30-40 KTS. STRONGER
WINDS SHOULD BE IN THE AREA FROM FREEPORT TO MATAGORDA BAY. STILL
HAVE TORNADO WATCH IN EFFECT THROUGH MIDNIGHT AND DON'T ANTICIPATE
THIS COMING DOWN AS SHEAR PROFILE IS STILL DECENT ESPECIALLY GOING
INTO TONIGHT AS LLJ TRANSLATES INLAND AND NORTHWESTWARD OVER
AREAS FROM COLLEGE STATION TO HOUSTON SOUTHWESTWARD.

RAIN BAND WITH HEAVY RAIN FROM HIGH ISLAND TO NORTH HOUSTON
EARLIER THIS AFTERNOON HAS AND SHOULD CONTINUE TO LIFT NORTH AND
AT 330 WAS FROM AROUND HUNTSVILLE TO CLEVELAND THIS BAND SHOULD
GRADUALLY WEAKEN AS IT LIFTS NORTH. THE LARGER PROBLEM WILL BE THE
DEVELOPING BAND IN MATAGORDA COUNTY WITH THE MOISTURE SOURCE
COMING OUT OF THE VERY JUICY WEST CENTRAL GULF. EXPECT THAT FLASH
FLOODING THREAT IS GOING TO INCREASE QUICKLY TONIGHT FOR AREAS
WEST OF A LINE FROM ANGLETON TO COLLEGE STATION. HAVE RAISED QPF
OVER THESE AREA AND 4 TO 5 INCH AMOUNTS SHOULD BE COMMON IN THIS
HIGHER RISK AREA AND ISOLATED TOTALS OF 9-11 INCHES SEEMS
REACHABLE. SIGNIFICANT FLASH FLOOD THREAT EXISTS TONIGHT. BY
SUNRISE THE HEAVIER RAIN AMOUNTS SHOULD BE IN THE VICINITY OF
COLLEGE STATION AND BRENHAM AREAS WESTWARD WITH A TAIL DOWN INTO
THE GULF MOISTURE.

WEDNESDAY THE REMNANTS CONTINUE TO LIFT NORTH AND NORTHEAST WHICH
WILL KEEP SETX IN THE MOIST AXIS AND SO STILL EXPECTING SCATTERED
TO NUMEROUS SHOWERS AND THUNDERSTORMS STREAMING THROUGH THE REGION
WITH A CONTINUED HEAVY RAIN THREAT BUT A MUCH LOWER SEVERE THREAT.
GOING INTO THURSDAY THE RAIN CHANCES SHOULD BE DECREASING AS
STORMS BECOME MORE SCATTERED IN NATURE AND UPPER RIDGING TO THE
EAST GRADUALLY STRENGTHENS AND EXPANDS WESTWARD. THIS BUILDING
RIDGE WILL DRY THE AREA OUT THROUGH THE WEEKEND AND HOT AND
RELATIVELY DRY AIR WILL SET UP OVER SETX BY MONDAY.

TROPICAL STORM WARNINGS FROM SAN LUIS PASS EASTWARD HAVE BEEN
DROPPED.

TIDES WILL CONTINUE TO REMAIN ELEVATED BUT WITH A LONG SLOW FALL
WITH THE COMING LOW TIDE THESE LEVELS SHOULD LOWER AND REMAIN
BELOW 4 FT ABOVE MLLW. BEACHES WILL REMAIN DANGEROUS AS SWELLS AND
RUNUP KEEP THE BEACHES FLOODED.

45

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      74  83  74  86  74 / 100  90  60  50  20
HOUSTON (IAH)              77  84  77  90  75 /  90  80  40  30  10
GALVESTON (GLS)            80  84  81  85  80 /  70  80  30  20  20

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...TROPICAL STORM WARNING FOR THE FOLLOWING ZONES: BRAZORIA...
     COLORADO...FORT BEND...JACKSON...MATAGORDA...WHARTON.

     FLASH FLOOD WATCH THROUGH WEDNESDAY AFTERNOON FOR THE FOLLOWING
     ZONES: AUSTIN...BRAZORIA...BRAZOS...BURLESON...CHAMBERS...
     COLORADO...FORT BEND...GALVESTON...GRIMES...HARRIS...
     HOUSTON...JACKSON...LIBERTY...MADISON...MATAGORDA...
     MONTGOMERY...POLK...SAN JACINTO...TRINITY...WALKER...
     WALLER...WASHINGTON...WHARTON.

GM...TROPICAL STORM WARNING FOR THE FOLLOWING ZONES: MATAGORDA BAY...
     WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO
     60 NM...WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL
     OUT 20 NM.

     SMALL CRAFT ADVISORY UNTIL 7 AM CDT WEDNESDAY FOR THE FOLLOWING
     ZONES: GALVESTON BAY...WATERS FROM HIGH ISLAND TO FREEPORT
     20 TO 60 NM...WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM.

&&

DISCUSSION...43
AVIATION/MARINE...40
Hazardous weather outlook, Jun 16, 4:52 AM CDT, 14 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
452 AM CDT TUE JUN 16 2015

TXZ163-164-176>179-195>199-211-212-171300-
AUSTIN-BRAZOS-BURLESON-GRIMES-HOUSTON-MADISON-MONTGOMERY-POLK-
SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
452 AM CDT TUE JUN 16 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

EXPECT PERIODS OF SHOWERS AND THUNDERSTORMS AS DEEP MOISTURE LEVELS
FROM TROPICAL STORM BILL CONTINUE TO PUMP INTO THE AREA FROM THE GULF.
LOCALLY HEAVY RAINFALL COULD DEVELOP EITHER WITH THE STRONGER STORMS
OR WHERE ANY TRAINING SETS UP. FLASH FLOOD WATCHES ARE IN EFFECT.
ISOLATED TORNADOES ARE POSSIBLE TOO.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

EXPECT PERIODS OF SHOWERS AND THUNDERSTORMS ON WEDNESDAY AS DEEP MOISTURE
FROM THE REMNANTS OF TROPICAL STORM BILL CONTINUES TO PUMP INTO THE
AREA FROM THE GULF. LOCALLY HEAVY RAINFALL COULD DEVELOP EITHER WITH
THE STRONGER STORMS OR WHERE ANY TRAINING SETS UP.

EXPECT DECREASING RAIN COVERAGE BEGINNING ON THURSDAY.

RAINFALL TOTALS THROUGH THURSDAY ARE EXPECTED TO AVERAGE 2 TO 4 INCHES
TO THE EAST OF INTERSTATE 45 AND 5 TO 8 INCHES TO THE WEST OF INTERSTATE
45. LOCALLY HIGHER AMOUNTS WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE THROUGH WEDNESDAY.

GMZ330-335-350-355-370-375-171300-
GALVESTON BAY-MATAGORDA BAY-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-
452 AM CDT TUE JUN 16 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

A TROPICAL STORM WARNING IS IN EFFECT AS TROPICAL STORM BILL MOVES
ACROSS THE COASTAL WATERS. EXPECT PERIODS OF SHOWERS AND THUNDERSTORMS
AS BILL APPROACHES MATAGORDA BAY. STORMS WILL BE CAPABLE OF PRODUCING
LOCALLY HEAVY RAINFALL THAT COULD REDUCE VISIBILITIES BELOW 1 MILE...
ALONG WITH HIGH WINDS AND SEAS...AND FREQUENT CLOUD TO WATER LIGHTNING.
ADDITIONALLY...ELEVATED TIDE LEVELS CAN BE EXPECTED AND THERE WILL
BE A THREAT FOR RIP CURRENTS ALONG THE COAST. ISOLATED WATERSPOUTS
ARE POSSIBLE TOO.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

EXPECT BANDS OF SHOWERS AND THUNDERSTORMS CONTAINING HEAVY RAINFALL
ON WEDNESDAY ASSOCIATED WITH THE REMNANTS OF TROPICAL STORM BILL.
STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL THAT COULD
REDUCE VISIBILITIES BELOW 1 MILE...ALONG WITH LOCALLY HIGHER WINDS
AND SEAS...AND FREQUENT CLOUD TO WATER LIGHTNING. CAUTION FLAGS AND
ADVISORIES ARE EXPECTED TO CONTINUE FOR ELEVATED WINDS AND SEAS.
ADDITIONALLY...ELEVATED TIDE LEVELS WILL PERSIST AND THERE WILL
BE A CONTINUED THREAT FOR RIP CURRENTS ALONG THE COAST.

EXPECT DECREASING RAIN COVERAGE AND GRADUALLY LOWERING WINDS AND TIDES
BEGINNING ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE THROUGH WEDNESDAY.

TXZ200-210-213-214-226-227-235>238-171300-
BRAZORIA-CHAMBERS-COLORADO-FORT BEND-GALVESTON-HARRIS-JACKSON-
LIBERTY-MATAGORDA-WHARTON-
452 AM CDT TUE JUN 16 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

A TROPICAL STORM WARNING IS IN EFFECT AS TROPICAL STORM BILL APPROACHES
MATAGORDA BAY. EXPECT PERIODS OF SHOWERS AND THUNDERSTORMS AS DEEP
TROPICAL MOISTURE FROM BILL CONTINUES TO PUMP INTO THE AREA FROM THE
GULF. LOCALLY HEAVY RAINFALL COULD DEVELOP EITHER WITH THE STRONGER
STORMS OR WHERE ANY TRAINING SETS UP. FLASH FLOOD WATCHES ARE IN EFFECT.
ISOLATED TORNADOES ARE POSSIBLE TOO.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

EXPECT PERIODS OF SHOWERS AND THUNDERSTORMS ON WEDNESDAY AS DEEP MOISTURE
FROM THE REMNANTS OF TROPICAL STORM BILL CONTINUES TO STREAM ACROSS
THE AREA FROM THE GULF. LOCALLY HEAVY RAINFALL COULD DEVELOP EITHER
WITH THE STRONGER STORMS OR WHERE ANY TRAINING SETS UP.

EXPECT DECREASING RAIN COVERAGE BEGINNING ON THURSDAY.

RAINFALL TOTALS THROUGH THURSDAY ARE EXPECTED TO AVERAGE 2 TO 4 INCHES
TO THE EAST OF INTERSTATE 45 AND 5 TO 8 INCHES TO THE WEST OF INTERSTATE
45. LOCALLY HIGHER AMOUNTS WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE THROUGH WEDNESDAY.

In the hours before

Local storm report, Jun 16, 1:02 PM CDT, 5 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
102 PM CDT TUE JUN 16 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1241 PM     TROPICAL STORM   19 E SAN LEON           29.47N  94.62W
06/16/2015                   GALVESTON          TX   MESONET

            CRAB LAKE MESONET SITE REPORTED WIND GUST OF 63 MPH.

&&

EVENT NUMBER HGX1500379

OVERPECK

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 10:21 PM CDTTropical Storm WarningHGXBrazoria, Chambers, Colorado, Fort Bend, Galveston, Harris and 4 more28 hr
Jun 16, 9:12 AM CDTAreal Flood AdvisoryHGXHarris2 hr
Jun 16, 9:16 AM CDTRiver Flood WarningHGXLavaca3 days
Jun 16, 9:16 AM CDTRiver Flood WarningHGXJackson, Lavaca5 days
Jun 16, 9:16 AM CDTRiver Flood WarningHGXJackson6 days
Jun 16, 9:16 AM CDTRiver Flood WarningHGXJackson5 days
Jun 16, 9:20 AM CDTRiver Flood WarningHGXAustin, Fort Bend, Wharton6 days
Jun 16, 9:20 AM CDTRiver Flood WarningHGXBrazoria, Fort Bend, Wharton11 days
Jun 16, 11:55 AM CDTAreal Flood AdvisoryHGXChambers, Harris65 min
Jun 16, 12:49 PM CDTTornado WarningHGXChambers26 min
Jun 16, 12:50 PM CDTSpecial Marine WarningHGX25 min
Jun 16, 1:15 PM CDTTornado WarningHGXChambers, Liberty30 min
Jun 16, 1:49 PM CDTAreal Flood AdvisoryHGXChambers, Grimes, Harris, Liberty, Montgomery, Waller56 min
Jun 16, 4:20 PM CDTFlash Flood WarningHGXMatagorda3 hr
Jun 16, 4:50 PM CDTSmall Craft AdvisoryHGX41 hr
Jun 16, 5:11 PM CDTAreal Flood AdvisoryHGXColorado, Jackson, Matagorda, Wharton3 hr
Jun 16, 5:51 PM CDTFlash Flood WarningHGXBrazoria, Colorado, Jackson, Matagorda, Wharton3 hr

Nearby

Tornado Warnings in Texas, 2015Every tornado warning in 2015Tornadoes in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.